advertisement
Question
Posted by: Anon | 2011/08/16

The pill &  depression

I''ve recently been put on an oral contraceptive for (now serious) health reasons. The problem is the pill makes me VERY depressed. I''ve experienced severe depression on the pill before - on which occasions I stopped taking them for my sanity. I now however, cannot stop taking the pill because they are imperative for my physical health. Having had a few ''trigger'' events recently, I find myself permanently dysfunctional, crying, not going to work for days etc. etc. Normally, the ''trigger'' events would have had me down, but not so completely dysfunctional.

My question: Do I seek treatment for the depression and the ''trigger'' events? Or do I sit tight in the knowledge that the depression''s intensity is only due to the pill &  admit to being - somewhat weak-minded?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Sounds like what might be best would be a joint consultation between your gynae, presumably the specialist dealing with the serious gynae / hormonal conditoon you allude to, and your psychiatrist, presumably in charge of your psychiatric problems. Obviously such complex issues should not be dealt with primarily by a GP.
Some methods such as Cognitive-behaviour Therapy (CBT )can help you significantly with the Depression and learning to handle trigger events better. Nothing about you is "weak-minded" - you are reacting in an unfortunately relatively frequent manner to a combination of problems and treatments. to blame yourself for that, is like blaming yourself for being "weak-minded" for going to sleep when your brain is exposed to a general anaesthetic. That's what brains do.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Anon | 2011/08/16

Thanks for the responses.
All the contraceptive pills I''ve tried seem to have this effect on me. My doctor just says " yes, this can happen" . She did recommend another brand, but I know they have the same effect.
CS, yes, it''s a hormonal problem. I''m not sure how my gynae would approve of a combined-with shrink consult. In fact it sounds awkward to me - at best.
I''m just wondering whether my psychological problems are not AS bad as they seem (because of the pills) and that perhaps a shrink is not the correct professional to be seeing on this matter.
Nevertheless, thanks for your comments.

Reply to Anon
Posted by: Maria | 2011/08/16

If a chemical reaction in your body, caused by a pill you''re taking, makes you depressed, that definitely DOES NOT mean you are weak-minded. What does your doctor say about it? Can you try a different pill?

Reply to Maria
Posted by: cybershrink | 2011/08/16

Sounds like what might be best would be a joint consultation between your gynae, presumably the specialist dealing with the serious gynae / hormonal conditoon you allude to, and your psychiatrist, presumably in charge of your psychiatric problems. Obviously such complex issues should not be dealt with primarily by a GP.
Some methods such as Cognitive-behaviour Therapy (CBT )can help you significantly with the Depression and learning to handle trigger events better. Nothing about you is "weak-minded" - you are reacting in an unfortunately relatively frequent manner to a combination of problems and treatments. to blame yourself for that, is like blaming yourself for being "weak-minded" for going to sleep when your brain is exposed to a general anaesthetic. That's what brains do.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement